What's next with ADHD medications

Discussion in 'General Parenting' started by garrison, Aug 11, 2013.

  1. garrison

    garrison New Member

    At the end of the school year Mr. I had been on an increased dose of Concerta. (36mg. up from 27) At the higher dose he had stomach aches, had stopped eating, (and I think growing too) and had periods of spacing out like he was over medicated. I convinced his parents to let me get a lower dose for summer. He does OK on the lower dose but it won't be enough for school.
    Here we are 3 weeks before school starts and it's time to address medications again. Here's the options

    • increase concerta again and deal with side effects. (I don't want to do this)
    • Change to a different stimulant.
    • Add an add on drug. (like intunive)


    We have used intunive alone and it was ok but not enough. (as ok as it can be watching your child deal with new drugs. :( )
    Stratarra was Satan in pill form. Vyvanse shot his heart rate threw the roof. (150 BPM or higher!)

    What works for you? Any suggestions of something I'm not seeing?
     
  2. DDD

    DDD Well-Known Member

    We had success using Tenex as a supplement BUT it has to be titrated so it requires more thought than the stims that are quick in/quick out. Good luck. DDD PS: Are you using a Pediatrician or a Child Psychiatrist? We had much better results when we replaced the Pediatrician with a specialist.
     
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Have you tried either a different format of Concerta such as regular ritalin or extended release ritalin? There is also the Daytrana patch that some have good luck with.

    Since none of the medications you have listed are the same chemical make up of adderall, you could try that. However, I would make choice now so you can see how he does.

    My kids really aged out of the stims before Daytrana and Vyvanse came out on the market. One tried Concerta at the very end of his time on stims and it seemed to work okay because he had been on one form of ritalin or the other since he was 5. My youngest one changed from plain ritalin to adderall when he was in 4th grade I think. It worked well for awhile until he went to a camp that didnt believe in medications. When he came home he was a young teen and it seemed to not do as well. Also at that time they dxd him with bipolar so they went to a whole other class of medications.

    I am using adderall right now and it is doing well for me. I have no stomach pains.

    Oh as far as the growing, my kids on stims didnt have any growth issues. Or if they did, it was a good thing. All my kids are over 6 foot tall with the tallest 6'5.5". They were thin but they ate like horses.
     
  4. InsaneCdn

    InsaneCdn Well-Known Member

    What worked for us... didn't work for you! (stims, plus Strattera)
    Depending on his age, you could try switching stimulant families - one is based on methylphenidate (Ritalin, Concerta, etc.) and it's derivatives, and the other is based on amphetamines or something similar. The two stims react differently and some people do better on one or the other.
     
  5. soapbox

    soapbox Member

    He is EIGHT?
    Are you really sure that ADD/ADHD is the correct diagnosis?

    I'm guessing there's more going on. And it won't be solved by more ADHD medications.
    Has he ever had an Occupational Therapist (OT) evaluation for sensory and motor skills issues?
    And a thorough evaluation for APDs? (note that "thorough" is sometimes hard to get...)

    I'm assuming he's had a comprehensive evaluation at some point in the not too distant past... if not, that should probably be on the radar too. But the sensory/motor and Auditory Processing Disorders (APD) stuff tends to not be caught in a comprehensive evaluation.
     
  6. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    The jump in concerta was way too much for my boy when he was 8. We actually changed to aderall at that time with great success. But, as with most of our difficult children, what works from one is not always good for another. I suggest an appointment with his psychiatrist really soon to discuss a medication change so you can do a trial before school starts.

    *Sharon
     
  7. garrison

    garrison New Member

    Yes he is 8. He has some sensory issues and receives assistance with some motor skills problems. Mr. I. has state insurance so getting into see anyone more then his pediatrician is almost impossible. Thanks for the input! It's a work in progress.
     
  8. InsaneCdn

    InsaneCdn Well-Known Member

    ADHD + sensory issues + motor skills problems...
    Any chance he has some social skills deficits too?
    If so... I'd be fighting for a comprehensive evaluation on suspicion of Aspie/Autism Spectrum Disorders (ASD).
     
  9. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Im sorry its so hard for you to get to see most anyone with state insurance. Here almost all doctor's take Medicaid and in fact, for some therapies you would never get a regular insurance company to pay for them so you have to have medicaid.
     
Loading...